Tennessee, 2023

Damaging Winds and High Wind in Tennessee, March 1 to 3, 2023

March 1 to 3, 2023 · NWS MRX · 21 events in 15 counties and zones

A strong pressure gradient produced high winds across much of East Tennessee through the day on March 3rd. During the afternoon, a line of showers and thunderstorms crossed the area, associated with a cold front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong pressure gradient produced high winds across much of East Tennessee through the day on March 3rd. During the afternoon, a line of showers and thunderstorms crossed the area, associated with a cold front. Numerous trees were blown down with the gradient winds and the thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 1:04 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 1, 1:04 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
104 PM EST Wed Mar 1 2023

...New AVIATION...

.UPDATE...
Issued at 1052 AM EST Wed Mar 1 2023

Plenty of high level clouds across the area today. Latest HREF and
deterministic models keep main convective activity starting in the
evening hours. Have reduced PoPs for today.

Made some minor changes to high temperature forecast but overall
looks good.

Current thinking of an area of showers and storms moving into the
region overnight still looks on track. Locally heavy
rainfall/flash flooding a concern along with isolated damaging
winds over southeast Tennessee. HRRR and HREF show best chances of
tornado tracks west and south of the area but will continue
monitor for this potential this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 314 AM EST Wed Mar 1 2023

Key Messages:

1. Mild temperatures again today, with highs getting close to
records at some locations.

2. Showers and thunderstorms will spread into the area tonight.
Locally heavy rainfall will be possible, with a marginal threat of
strong to severe storms in southern sections.

Discussion:

A SW low level flow will set up over the area today as a low
pressure system tracks along the OH Valley region and high
pressure sits near the Mid Atlantic coast. While we may see more
cloud cover today compared to yesterday, warm advection in the SW
flow pattern will be a bit stronger, so highs should reach the mid
to upper 70s for most of the TN Valley. This will put record highs
withing reach for CHA (79) and, to a lesser extent, TYS (80).

The cold front trailing this low pressure system is expected to
initiate convection across western KY/West TN/AR this afternoon,
and this activity will spread east through the evening. CAMS are
in pretty good agreement that it will arrive in our Plateau
counties around 11 pm, with the bulk of precip occurring between
midnight and 12Z, associated with frontogenetic forcing near the
surface front. The main impact is expected to be locally heavy
rainfall that could result in some minor flooding issues, mainly
in the southern half. While flash flooding cannot be ruled out,
the threat should be isolated as FFG values are well above
forecast QPF in that area, and the showers will be progressive
from west to east. Nuisance flooding of typical flood-prone areas
seems more likely. A few strong to severe storms will also be
possible for the southern Plateau and southern TN Valley, with
straight-line winds being the main threat. The lack of
instability and the overnight timing of convection does not favor
more than a marginal severe threat. We should see a downward trend
to precip late in the night as the surface front will be located
near our eastern border by 12Z.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 314 AM EST Wed Mar 1 2023

Key Messages:

1. A weather system will impact the area on Friday with strong winds
likely area-wide, especially across the Mountains and Foothills.

2. A line of showers and thunderstorms will move across the area
Friday afternoon. Some of these storms could be severe with damaging
straight line winds likely and an isolated tornado possible.

Discussion:

For part of Thursday we should be in a brief lull in precipitation
as the low across the southern plains continues to strengthen and
kick out through the Ohio Valley heading into Friday. Thursday
afternoon/night precipitation will once again spread into the
eastern Tennessee Valley as the front slowly lifts northward heading
into Friday morning. At the same time the LLJ will begin to
strengthen on the east side of the low, with a greater than 50 knot
core expected to move over the eastern TN valley. This along with
the tightening pressure gradient will lead to gusty winds across the
area, even down into the Valley. Current guidance suggests that wind
gusts in excess of 40 mph will be possible down into the valley if
we get ample mixing of the jet down to the surface. In the mountains
and foothills of the Southern Appalachians the strength and
direction of the LLJ will likely line up to produce a strong
mountain wave event with wind gusts over 50 mph likely. It's looking
likely a wind advisory may be needed for the Valley on Friday and a
High Wind Warning in the mountains and foothills.

On Friday afternoon/night the main line of showers and thunderstorms
will move through the area. Forecast soundings continue to show that
this will likely be a VERY high shear low CAPE event. The primary
concern on Friday will be damaging winds in excess of 70 mph...
Which combined with the saturated grounds from previous days rain,
and many trees are starting to bloom and leaf out, means that we'll
likely have lots of downed trees and power outages on Friday with
some of these storms. Forecast soundings do show some very
impressive 0-1km shear of 30+ knots, and some models show 90 knots
of 0-6km shear. The shear is all speed shear with very little
directional shear with this system. This combined with very limited
CAPE means that storms could have a difficult time surviving in
these very strong winds. So an isolated tornado cannot be ruled out,
but the much more likely and more widespread threat will be storms
tapping into the LLJ bringing down the impressive speeds to the
surface.

The system will finally out of the area by Friday night into
Saturday morning leading to cooler and quiet weather over the
weekend and into next week. Temperatures are expected to be near

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM EST Wed Mar 1 2023

Deteoriating flight conditions through the forecast period as
another system approaches the area overnight and early Thursday
morning. Besides flight conditions dropping to MVFR/IFR
conditions, an area of showers and thunderstorms (TYS/CHA) is
expected between 04-11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  69  60  73 / 100  70  80  90
Knoxville McGhee Tyson Airport, TN  59  68  58  73 / 100  60  80  80
Oak Ridge, TN                       58  67  57  71 / 100  50  80  80
Tri Cities Airport, TN              55  65  55  68 / 100  60  80  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....ABM
AVIATION...DH
Hazardous weather outlook, Mar 1, 3:47 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EST Wed Mar 1 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
347 AM EST Wed Mar 1 2023 /247 AM CST Wed Mar 1 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms will spread across the area tonight and
into early Thursday morning. Moderate to heavy rain can be
expected, and localized flooding will be possible.

Strong to severe storms are possible tonight across the southern
Cumberland Plateau, southern Tennessee Valley, and southwest
North Carolina. The main threat from storms will be damaging
straight- line winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Friday, another system will affect the area, bringing
additional showers and thunderstorms. Some of these storms could
also be severe with the main concern being damaging straight line
winds, an isolated tornado cannot be ruled out.

Besides severe storms, windy conditions are expected area-wide on
Friday ahead of the line of storms especially across the
Appalachian Mountains and foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into early Thursday
morning, and again on Friday.

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 high wind. Local standard time, as filed.

High Wind, Blount/Smoky Mountains

When
March 1, 2:38 PM EST
Where
Blount/Smoky Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

The wind gust was measured on a private weather station in Walland.

High Wind, Southeast Greene

When
March 1, 4:15 PM EST
Where
Southeast Greene forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The wind gust was measured at the Camp Creek wind tower.

Thunderstorm Wind, Marion

When
March 3, 12:35 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.060, -85.630

Multiple trees were blown down near Jasper.

Thunderstorm Wind, Marion

When
March 3, 12:45 PM CST
Where
Marion County, 0.56 mi E of Griffith Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -85.540

Trees were blown down on top of Whitwell Mountain along Highway 108.

Thunderstorm Wind, Sequatchie

When
March 3, 12:50 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.370, -85.390

Trees were blown down around Dunlap and western portions of the county.

Thunderstorm Wind, Hamilton

When
March 3, 2:10 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -85.170

Multiple trees were blown down.

High Wind, Bradley

When
March 3, 2:15 PM EST
Where
Bradley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

The wind gust was measured at the airport (KRZR).

Thunderstorm Wind, McMinn

When
March 3, 2:40 PM EST
Where
McMinn County, 0.69 mi N of Sanford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.340, -84.720

Trees were blown down on Highway 11 between Riceville and Calhoun.

Thunderstorm Wind, Monroe

When
March 3, 2:45 PM EST
Where
Monroe County, 0.56 mi E of Sweetwater
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.600, -84.460

Multiple trees were blown down.

High Wind, Sevier/Smoky Mountains

When
March 3, 3:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The wind gust was measured at Cove Mountain.

Thunderstorm Wind, Blount

When
March 3, 3:01 PM EST
Where
Blount County, 0.89 mi NW of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.760, -83.980

Trees were uprooted and snapped, and a roof was damaged.

Thunderstorm Wind, Monroe

When
March 3, 3:17 PM EST
Where
Monroe County, 1.12 mi E of Vonore
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.580, -84.230

Multiple trees and power lines were blown down.

Thunderstorm Wind, Monroe

When
March 3, 3:25 PM EST
Where
Monroe County, 1.12 mi E of Fagin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.550, -84.300

Trees were blown down in northeast Madisonville, off Stinnett Road.

Thunderstorm Wind, Monroe

When
March 3, 3:25 PM EST
Where
Monroe County, 1.12 mi E of Fagin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.550, -84.300

Trees were blown down in northeast Madisonville, off Stinnett Road.

Thunderstorm Wind, Blount

When
March 3, 3:26 PM EST
Where
Blount County, 0.69 mi S of Chandler
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.820, -83.980

The wind gust was measured by the ASOS at McGee Tyson Airport.

Thunderstorm Wind, Knox

When
March 3, 3:30 PM EST
Where
Knox County, West Knoxville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.970, -83.950

Multiple trees and power lines were blown down around the county.

Thunderstorm Wind, Jefferson

When
March 3, 3:48 PM EST
Where
Jefferson County, Dandridge
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.020, -83.420

Trees were blown down in the Dandridge area.

Thunderstorm Wind, Blount

When
March 3, 4:00 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.790, -83.980

A tree was reported to have fallen on a woman in a vehicle. She was taken to the hospital with minor injuries.

Thunderstorm Wind, Greene

When
March 3, 4:30 PM EST
Where
Greene County, 0.74 mi SSW of Greeneville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.160, -82.833

It was reported that the Greene County Highway Department cleared at least 20 trees from roadways. There were also approximately 1,300 power outages and numerous power poles down across the county.

Thunderstorm Wind, Sullivan

When
March 3, 5:00 PM EST
Where
Sullivan County, 0.56 mi E of Blountville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.530, -82.320

Multiple trees were blown down in Blountville.

High Wind, Campbell

When
March 3, 7:00 PM EST
Where
Campbell forecast zone
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Over 75 trees were reported to have blown down around La Follette. One tree fell on a man riding a motorcycle. He died from his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Campbell2023-03-0356MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077181, 1077183, 1077156, 1077157, 1077158, 1077159, 1077178, 1077160, 1077161, 1077177, 1077162, 1077163, 1077164, 1077165, 1077172, 1077166, 1077167, 1077168, 1077173, 1077170, 1077176.